North Carolina, 2002

Damaging Winds and Lightning Strikes in North Carolina, July 22, 2002

July 22, 2002 · NWS RAH · 5 events in 5 counties and zones

3 thunderstorm wind, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$280,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 22, 2:15 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 22, 2:15 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT MON JUL 22 2002

TONIGHT AND TUESDAY...SHOWERS ALONG THE SEA BREEZE WILL MOVE NORTH
INTO THE AREA THROUGH THE AFTERNOON AND DISSIPATE LATER THIS
EVENING. CYCLONIC CIRCULATION OVER GEORGIA WILL CONTINUE TO PROVIDE
A SOUTH TO SOUTHEAST FLOW AND INCREASING LOW LEVEL MOISTURE. SEA
BREEZE SHOULD AGAIN BE THE FOCUSING MECHANISM FOR CONVECTION IN THE
SOUTHEAST COUNTIES...WITH ISOLATED WIDELY SCATTERED SHOWERS
ELSEWHERE. ANOTHER MUGGY NIGHT WITH LOWS IN THE LOWER 70S. WILL
MENTION PATCHY FOG IN THE EAST AND SOUTH AS DEWPOINTS WILL BE IN THE
LOWER 70S.

WEDNESDAY AND THURSDAY...WEAK TROUGH AT 850 AND 700 MB SINKS SOUTH
OVER THE OHIO VALLEY LATE TUESDAY TO MERGE WITH THE WEAK CYCLONIC
CIRCULATION OVER GEORGIA...RESULTING IN A SHEAR AXIS OVER THE
AREA ON WEDNESDAY. AT THE SURFACE...A CONVERGENCE ZONE DEVELOPS
WEDNESDAY OVER THE MOUNTAINS/FOOTHILLS. THESE FEATURES REMAIN IN OUR
VICINITY THROUGH THURSDAY. WILL SHOW HIGH CHANCE POPS OVER THE
ENTIRE AREA WEDNESDAY AND THURSDAY AFTERNOON. MOSTLY CLOUDY SKIES
WITH HIGHS IN THE MID/UPPER 80S AND LOWS IN THE LOWER/MID 70S BOTH
DAYS.

FRIDAY THROUGH MONDAY...TROUGH WASHES OUT OVER THE AREA ON FRIDAY.
HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL RETROGRADE OVER THE
WEEKEND...AND AN UPPER RIDGE WILL BUILD OVER THE EAST COAST. THUS
THE TREND THROUGH THE PERIOD IS TOWARD DRIER WEATHER. WILL KEEP THE
SLIGHT CHANCE MENTION ON SATURDAY AND SUNDAY...AND INTRODUCE MONDAY
AS DRY. TEMPS SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

.RAH...NONE.

DGS

In the hours before

Special weather statement, Jul 22, 2:56 PM EST, 14 minutes before
ZCZC 000
TTAA00 KRAH 221954

NCZ011-027-222100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT MON JUL 22 2002

STRONG THUNDERSTORMS LOCATED OVER CENTRAL NASH COUNTY JUST WEST OF
ROCKY MOUNT WILL MOVE NORTH ALONG INTERSTATE 95. VERY HEAVY SHOWERS
AND GUSTY WINDS MAY BE EXPECTED. THE RAIN MAY CAUSE MINOR
FLOODING OCCUR ON ROADS AND IN LOW LYING AREAS. DRIVERS...ESPECIALLY
ON INTERSTATE 95...SHOULD BE ALERT FOR REDUCED VISIBILITY AND SLICK
ROADS. THE STORMS WILL MOVE INTO HALIFAX COUNTY JUST WEST OF ENFIELD
BY 415 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Raleigh/Durham radar (KRAX), 63 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Nash

When
July 22, 3:10 PM EST
Where
Nash County, Sharpsburg
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -77.833

Trees and power lines were blown down.

Thunderstorm Wind, Chatham

When
July 22, 4:00 PM EST
Where
Chatham County, Goldston
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.600, -79.333

Several trees were blown down near Goldston and Bear Creek.

Lightning, Davidson

When
July 22, 4:00 PM EST
Where
Davidson County, Wallburg
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Lightning started a fire in a home.

Thunderstorm Wind, Randolph

When
July 22, 4:30 PM EST
Where
Randolph County, Randleman
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
35.817, -79.817

A garage and two attached outbuildings were blown 50 yards and destroyed.

Lightning, Cumberland

When
July 22, 4:40 PM EST
Where
Cumberland County, Fayetteville
Property damage
$180,000
Reported by
NEWSPAPER
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Lightning set fire to a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303677, 5303676, 5303678, 5303680, 5303679.